Hail, Broadwater
- When
- June 6, 3:49 PM MST
- Where
- Broadwater County, 14 mi E of Toston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -111.137
A thunderstorm dropped 1 inch diameter hail at Toston 14E.
Late afternoon thunderstorms became severe over portions of Southwest Montana. Hail the size of walnuts was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Late afternoon thunderstorms became severe over portions of Southwest Montana. Hail the size of walnuts was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 1:48 PM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 248 PM MDT MON JUN 6 2011 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN WITH CONVECTIVE ACTIVITY STILL ANTICIPATED. STORMS ARE SLOW TO DEVELOP OVER THE AREA THIS AFTERNOON BUT CONTINUE TO EXPECT DEVELOPMENT LATE THIS AFTERNOON OR EARLY EVENING. WOULD APPEAR THAT SOUTHWEST MONTANA WILL BE UNDER THE GREATEST THREAT. AS THE UPPER TROF MAKES ITS WAY TO WESTERN MONTANA LATE TONIGHT AND ACROSS THE DIVIDE ON TUESDAY...WIDESPREAD STRATIFORM RAIN WILL PREVAIL. SUCCEEDING MODEL RUNS CONTINUE TO CUT BACK ON THE RAINFALL AMOUNTS BUT HEAVY RAIN IS LIKELY SOME AREAS AS INDIVIDUAL CELL MOVEMENT WILL BE SLOW. PROLONGED WIDESPREAD RAIN AND ACCELERATED SNOW MELT LIKELY TO AFFECT CURRENT HYDRO SITUATION. CURRENT HIGHLIGHTS WILL REMAIN IN PLACE. THE UNSETTLED PATTERN CONTINUES WEDNESDAY WITH SCATTERED SHOWERS. TEMPERATURES COOL THE NEXT COUPLE OF DAYS AS THE UPPER TROF DRAGS IN COOLER CANADIAN AIR. SOME SNOW LIKELY AT THE HIGHER PEAKS. AFTERNOON HIGH TEMPERATURES WILL BE 12 TO 18 DEGREES BELOW SEASONAL AVERAGES NEXT COUPLE OF DAYS. EMANUEL WEDNESDAY NIGHT THROUGH MONDAY...A MOIST COOL AND UNSETTLED WEATHER PATTERN PERSISTS THROUGH NEXT WEEKEND AS A LONGWAVE UPPER LEVEL TROUGH LINGERS OVER THE NW U.S. AND WESTERN CANADA. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT SHOWING A GRADUAL DEAMPLIFICATION OF THE OVERALL PATTERN THROUGH THE PERIOD. A CLOSED UPPER LOW TRACKS FROM THE NORTHERN GREAT BASIN AREA INTO MT WED NT AND THURS...FOLLOWED BY A BROADER UPPER LEVEL TROUGH WHICH CONTINUES OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. SHOWERS AND LATE DAY THUNDERSTORMS WILL BE MOST WIDESPREAD WED NT AND THURSDAY AS THE UPPER LOW TRACKS ACROSS THE AREA WITH HIGHEST PROBABILITIES ACROSS SW MT. MOIST AND UNSTABLE FLOW UNDER THE LINGERING BROAD TROUGH WILL KEEP THE CHANCE SHOWERS IN THE FORECAST THROUGH THE WEEKEND...HOWEVER COVERAGE WILL DECREASE WITH BETTER CHANCES DURING THE AFTERNOON AND EVENING HRS. TEMPERATURES BEGIN AROUND 10-15 DEGREES BELOW SEASONAL AVERAGES WITH SLIGHT WARMING THROUGH THE WEEKEND. HOENISCH && .AVIATION... UPDATED 1745Z. EXPECT ISOLATED SHOWERS OVER THE REGION EARLY THIS AFTERNOON TO BECOME MORE WIDESPREAD AND STRONGER BY LATE AFTERNOON. EXPECT PERIODS OF THUNDERSTORMS THIS EVENING...SOME STORMS WILL BE STRONG/SEVERE...WITH HAIL/GUSTY WINDS THE MAIN THREAT. FOR NOW...WE WILL HOLD OFF ON MENTIONING HAIL AT TERMINAL SITES...BUT WILL MONITOR THIS CLOSELY. EXPECT THE THUNDERSTORMS TO TURN INTO A MORE WIDESPREAD STEADY RAINFALL AFTER 09Z TUESDAY. SOME OF THE RAIN COULD BE HEAVY AT TIMES AFTER 06Z. EXPECT WIDESPREAD IFR CONDITIONS AFTER 06Z TONIGHT AS WELL...ALONG WITH LOW CEILINGS OBSCURING MANY MOUNTAIN RANGES. BRUSDA && .HYDROLOGY... WATER IS FLOWING FROM THE SPILLWAY AT GIBSON RESERVOIR. THIS WILL GRADUALLY INCREASE WATER LEVELS FOR THE SUN RIVER OVER THE NEXT FEW DAYS. SHOWERS AND THUNDERSTORMS WILL LIKELY BRING AREAS OF HEAVY PRECIPITATION TO PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA TONIGHT AND TUESDAY AND SNOW LEVELS WILL CONTINUE RELATIVELY HIGH. THIS WILL LIKELY LEAD TO RISING WATER LEVELS AND POSSIBLY ADDITIONAL FLOODING. ADDITIONAL PRECIPITATION IS EXPECTED THE REST OF THE WEEK AND INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 54 42 59 / 100 100 30 40 CTB 47 52 40 58 / 100 100 30 40 HLN 49 58 43 59 / 100 90 30 50 BZN 46 61 42 59 / 90 90 50 50 WEY 33 52 33 52 / 90 90 70 80 DLN 45 63 40 57 / 100 80 40 60 HVR 52 55 40 64 / 100 100 70 20 LWT 50 52 40 55 / 100 100 70 30 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON BEAVERHEAD... BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN... JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...HILL...BLAINE AND MEAGHER COUNTIES. FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM UNTIL FURTHER NOTICE. FLOOD WARNING FOR THE MILK RIVER NEAR HARLEM UNTIL FURTHER NOTICE. FLOOD WATCH FOR THE SUN RIVER NEAR SIMMS UNTIL FURTHER NOTICE, FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE UNTIL FURTHER NOTICE. && SHORT TERM...EMANUEL LONG TERM...HOENISCH AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 434 PM MDT MON JUN 6 2011 MTZ011>013-050-051-054-072245- HILL-CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-MEAGHER- 434 PM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT THROUGH TUESDAY. SOME AREAS COULD RECEIVE HEAVY RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER SYSTEM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008>010-014-015-044>046-048-049-052-053-055-072245- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER-GALLATIN- 434 PM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER SYSTEM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ047-072245- BLAINE- 434 PM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE. THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER SYSTEM LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON JUN 6 2011
MTZ012-062245-
CASCADE MT-
401 PM MDT MON JUN 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASCADE COUNTY UNTIL 445
PM MDT...
AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF BELT...OR 31 MILES SOUTHEAST OF
GREAT FALLS...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BELT...
LAT...LON 4735 11070 4735 11077 4731 11077 4730 11079
4725 11079 4721 11076 4702 11085 4704 11108
4709 11108 4709 11113 4740 11118 4738 11068
TIME...MOT...LOC 2201Z 185DEG 16KT 4713 11097PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
446 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 ESE LOGAN 45.88N 111.42W
06/06/2011 E0.75 INCH GALLATIN MT TRAINED SPOTTER
&&
SUKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT MON JUN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 12 N MAUDLOW 46.28N 111.22W
06/06/2011 E1.00 INCH BROADWATER MT TRAINED SPOTTER
&&
SUKThe Great Falls radar (KTFX), 145 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Toston 14E.
A thunderstorm dropped 1.5 inch diameter hail at Great Falls 8E and at Great Falls 4E.
A thunderstorm dropped 1.5 inch diameter hail at Logan 2WNW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325572, 325573, 325574.